Patient : My wife was 23-weeks pregnant when she began suffeirng from a very mild, transient fever. This was not severe at all and she was able to attend college. However, when this fever went into the third day she decided to go to hospital. Ironically by the time she was seen by a doctor her fever had disappeared. Nevertheless she was told to stay on the maternity ward for observation. Throughout the next 24 hours she stayed on the ward and felt perfectly fine the whole time. When she eventually left, she was given a prescription for Cephalexin (500mg) and advised to take it three times a day. We were told she had a suspected urinary tract infection. As soon as she got home she took the first pill. Within a matter of minutes she began suffering extreme abdominal pains. These lasted for about 15 minutes and then stopped as suddenly as they appeared. But she was then hit by convulsions - he whole body was spasming, shaking uncontrollably - like a cartoon character who sticks their finger in a plug socket. she appeared to be having some sort of seizure. This episode lasted about 30 minutes, after which she begn getting a fever. Her temperature rose to 39.6 - far higher than what she had experienced during her mild fever in the days before. This fever also disappeared after about an hour.
The whole episode lasted perhaps two hours and after that, my wife was fine again. She did not suffer any symptoms of any illness, although blood tests later revealed that she had listeria.
We suspect that my wife had an adverse or allergic reaction to Cephalexin. Do you think this is possible.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.